# SDR 99UAL900062

- Difficulty date: January 25, 1999
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N399UA
- Make and model: Boeing 737322
- Aircraft serial: 24674
- Engine: Ge CFM56*
- System (JASC): 4920 · APU Core Engine
- Part: Quill Shaft
- Part number: 0335201500
- Condition: Sheared
- Location: Turbine
- Part time: 11,837 hours
- Stage of operation: IN
- Nature of condition: A
- Precautionary procedure: F

## Discrepancy

AN APU TAILPIPE FIRE OCCURRED DURING APU STARTUP.  THE APU HAD HEAT DAMAGE.   THE AFT AND LT SIDE OF THE FUSELAGE TAIL CONE INSTALLATION (P/N 65-46577-569) ALSO SUFFERED HEAT DAMAGE, AS WELL AS THE LWR I/B 2 FT OF THE LT ELEVATOR (P/N 65C25746-131) & LOWER I/B 2 FT OF THE LT ELEVATOR TAB (P/N 65C26384-23).  *S/D*  REPLACED THE APU, APU TAILPIPE, FUSELAGE TAIL CONE SECTION, LT ELEVATOR AND ELEVATOR TAB ASSEMBLIES.  APU QUILL SHAFT FAILURE WAS CAUSE OF THE INCIDENT.  APIC S/B 170101-49-82 & 170101-49-85 ADDRESS THE QUILL SHAFT FAILURE AND HAVE BEEN APPROVED FOR USE ON UAL APU'S.  FADEC  SOFTWARE V16.1 S/B  171254-49-8 HAS BEEN RELEASED BY BOEING AND SUNDSTRAND ON 12-7-98 AND WILL BE IMPLEMENTED IN THE UAL FLEET.
